Journal of the European Mathematical Society


Full-Text PDF (352 KB) | Metadata | Table of Contents | JEMS summary
Volume 12, Issue 4, 2010, pp. 1009–1040
DOI: 10.4171/JEMS/221

Published online: 2010-06-02

Continuity, curvature, and the general covariance of optimal transportation

Young-Heon Kim[1] and Robert J. McCann[2]

(1) The University of British Columbia, Vancouver, Canada
(2) University of Toronto, Canada

Let M and M be n-dimensional manifolds equipped with suitable Borel probability measures ρ and ρ. For subdomains M and M of ℝn, Ma, Trudinger & Wang gave sufficient conditions on a transportation cost c ∈ C4 (M × M) to guarantee smoothness of the optimal map pushing ρ forward to ρ; the necessity of these conditions was deduced by Loeper. The present manuscript shows the form of these conditions to be largely dictated by the covariance of the question; it expresses them via non-negativity of the sectional curvature of certain null-planes in a novel but natural pseudo-Riemannian geometry which the cost c induces on the product space M × M. We also explore some connections between optimal transportation and spacelike Lagrangian submanifolds in symplectic geometry.

Using the pseudo-Riemannian structure, we extend Ma, Trudinger and Wang’s conditions to transportation costs on differentiable manifolds, and provide a direct elementary proof of a maximum principle characterizing it due to Loeper, relaxing his hypotheses even for subdomains M and M of ℝn. This maximum principle plays a key role in Loeper’s Hölder continuity theory of optimal o maps. Our proof allows his theory to be made logically independent of all earlier works, and sets the stage for extending it to new global settings, such as general submersions and tensor products of the specific Riemannian manifolds he considered.

Keywords: Optimal transportation, regularity of optimal maps, Hölder continuity, curvature, covariance, pseudo-Riemannian, semi-Riemannian, para-Kähler, spacelike Lagrangian, lightlike submanifold, signature (n, n), Monge–Kantorovich, measure-preserving homeomorphism

Kim Young-Heon, McCann Robert: Continuity, curvature, and the general covariance of optimal transportation. J. Eur. Math. Soc. 12 (2010), 1009-1040. doi: 10.4171/JEMS/221